Early morning "Jack in the Box" Syndrome

Greymoon
By Greymoon Latest Reply 2018-05-15 18:45:49 -0500
Started 2018-05-07 01:51:27 -0500

I know this is not a real syndrome, it is what I call it. Is anyone else experiencing or has experienced waking up at odd hours? I wake up thirsty, with a headache, and feel like I am emptying a bladder the size of the Pacific Ocean. I check my sugar, only to find it slightly elevated, or slightly low. My last insulin dose is before dinner, and I have a light snack before bed.
Still, even though I am tired, I find myself waking up between 2:30 A.M. and 3:30 A.M. feeling like this. The worse part is I try to go back to sleep and wind up tossing and turning, only to find I just got a 30 minute work out rolling around in the bed. R.L.S. Restless Leg Syndrome? I run the Boston Marathon in that time period in my fitful, nap, I guess would be a good word.
I am then up from that point in time, and pretty much spend the day in a daze, I do find I drop off for 15 to 20 minutes if I sit still long enough, but, if I try to go lay down, forget it.
Just wondering if anyone else experiences this, and has any ideas, or am I doomed to feel like "Pop goes the weasel"?


7 replies

perfectsugar
perfectsugar 2018-05-13 02:50:21 -0500 Report

Hello Greymoon. I too wake up all the time. And I even take an over-the-counter sleep pill of some kind every night. Or lately it's been something I get on Amazon, a drink called SOM. It was in Sports Illustrated a while back, about NBA players drinking it to help them sleep after a game they just played. It's not bad, works pretty good.

Greymoon
Greymoon 2018-05-15 18:45:49 -0500 Report

I am a "Back to natural" type. Melatonin for sleep. I recently got back in touch with my friend an herbalist, she sent me some that she makes herself, and it has done wonders, I actually get 10 minutes more sleep!! (JK), Seriously, it came in the mail 2 days ago, and my sleep has improved by 3 hours. I have tried the OTC melatonin, and it does not have the same effect, more or less because it is not 100%, by Government guidelines, they have to have fillers and binders. I prefer the home made over store.

Type1Lou
Type1Lou 2018-05-11 08:46:37 -0500 Report

The A1c of 9.0 is indicative of not-so-good BG control but your more recent A1c will be a better indicator if the fatigue, thirst and urination are as a result of your BG levels. When I was on MDI, I was having a problem with nighttime lows and my endo changed the time I took my Lantus (long-acting) insulin from bedtime to morning. (It's important that the long-acting insulin be taken at the same time each day and, although it has a 24-hour action time, Lantus, has a very slight peak right after you take it.) Changing the time of this injection worked for me. Some people also take two shots of long-acting per day and split the dose for better effectiveness but your doctor is the best one to determine whether that is an option for you. Living with diabetes is a constant adaptation but, with the right knowledge and support and the determination to make lifestyle changes, you can manage it well. Hope this helps and you achieve better control.

Type1Lou
Type1Lou 2018-05-09 12:52:15 -0500 Report

Fatigue can be a symptom of uncontrolled diabetes (along with frequent urination and weight loss). Do you have an A1c to share with us? Are you on a long-acting insulin as well as a meal-time insulin or taking other diabetes meds? As a gentleman of a certain age, could the night-time urinations be prostate-related? I haven't slept well in years and get up at least once a night if not more to empty my bladder (but I'm a gal, so not prostate-related). Have you tried eliminating the bedtime snack to see if that makes any difference or does that cause nighttime hypoglycemia? So many things to consider…

Greymoon
Greymoon 2018-05-09 19:04:10 -0500 Report

Both long acting and short acting, as well as a pill. I've tried just about everything. Prostate exam came out good, no problems there. My last A1c was 9.0, will find out by Friday what the new one is.

Next Discussion: I need help. »